ADHD Drugs making my wife worse. What do I do?

Before the meds, my wife was a walking contradiction. She never wants to be bothered about punctuality, but is always late. That's just one example of hundreds of contradictions. It's nearly impossible to survive being with her because there is no 'win'. You can't help her manage her ADD but she lashes out when it damages her life or if you try to help.

She finally got an official diagnosis and has tried both Adderal and something that starts with C. Sorry, I can't remember the name. 

Anyway, she is SOOOO irritable. She speaks to me in such condescending ways now and with such anger that the last few remnants of love are being destroyed. If I say anything, she does blow up. The meds are making her so sensitive that ANY tone shift on my part sets her off. She insists I am yelling at her when I am not even matching her tone. 

I'm really about to divorce just for peace. Has anyone else figured out how to quell the crabbies on these meds?

Meds

I'm sorry she isn't reacting well.  My husband is far less crabby when he takes his meds so this sounds peculiar.  She could try one that's a non-stimulant like Strattera or Wellbutrin.  Also try not to react to her poor behavior.  Instead try to remain calm and tell her how you feel when she gets crabby out of the blue.  Good luck.

I try to remain calm but I can only last for so long.

I am in a permanent state of exhaustion dealing with her ADD as it is. I have little left to pretend she isn't being unbearable. 

It sure sounds like you are saying that I am to just buck up and take even more poor treatment with no recourse. I can handle the fact that she is ADD. What I am about ready to divorce over is that I am not allowed to react or be human. I always have to be super-human so that she is free to exhibit her symptoms in perfect tranquility. 

No thanks.

I know what you mean

Unfortunately it can take a really long time to get the right medication protocol down and mood swings are an inevitable part of it. I really would just hate to see her begin treatment and be rewarded with divorce. But I am not you and would never judge another's very personal choice. ADHD treatment can take a long time before you see effective and routine change. My husband still is poorly managed after 8 years because of hasty doc choices and limited understanding of just how pervasive the condition is and that medicine is only a part. He's now doing better with a new psychiatrist in conjunction with a therapy with an ADD specialist. It will still take time to relearn ways to do things. I have to remind myself often that the quick irrational temper is a symptom and not personal, even when it is me he is calling obscenities. At those times I try to just walk away until he calms down. It's also often timing, first thing in morning before meds kick in is bad, as is after they've worn off. Schedule difficult discussions for the med sweet spot. Most important is how much of an effort your wife is to trying to manage it. Is she aware after the fact that it is not ok? Can you still remember why you fell for her? Is there a glimpse of that person left? I am fortunate that I still like the core of my husband and know he has a good heart, even if he is less than functional. I wish you all the best as you and your wife go through this.

Adderal

My ex was abusive, but learned to stop hitting when he took anger management classes. However, when he started meds and tried Adderal, he become very mean again and I was afraid of him. He said he was just standing up for himself now. He loved Adderall and didn't want to give it up. One counselor told me it was just a form of meth. It is addicting, so go figure....

 

Sounds like Concerta

That's the only one I can think of that starts with a C. My husband took it for a while. Some posters here have written that it makes their spouse meaner. Can you ask your wife if she notices this? Maybe she would speak to her doctor about a change of meds. There are several others that might help.

Med Reactions

She might require a lower dosage or a completely different medication.  Everyone reacts differently to ADHD medication due to their own biochemistry, so it really is a crapshoot, alas.   Adderall made me tired, but not irritable.  I used to be crabby when my Concerta was wearing off, and my doctor told me it was due, in part, to the fact it wears off rather quickly.  I know that Sherri (a wife of an ADHD man) and contributor to this site has said that Concerta turned her husband into a mean person.  I have a number of students who have taken it, and again, it's a mixed bag.  I love it.  Concerta and Focalin are my favorites.  I don't find Focalin to have the same effect, which my doctor concurred was true; it wears off more slowly.  I am musing, here, but Intuniv is a blood pressure medication that is now used for ADHD.  I am wondering if that would be more calming to her?  Also, I recall Dr. Hallowell mentioning Corgard for anger issues.  I don't know what kind of medication it is or if it is even still on the market as the Driven to Distraction series (which is wonderful, by the way) was written some time ago.  

There is no reason for either of you to suffer like this.  There are so many medications, so many dosages.  I cannot adequately underscore the importance of having a doctor who really understands ADHD and who is flexible when a patient wants to keep switching medications/dosages until they are optimal.

Does your wife have any other diagnoses?  

ADHDMomof2

Things that Help "Quell the Crabbies"

Is she seeing a therapist or a coach who specializes/is very familiar with the challenges of ADHD?  Medication is NOT enough.  Here's what I do:

  • take meds 3 times a day
  • see a nutritionist who is helping me with the gluten sensitivity which exacerbated my ADHD and made me SUPER IRRITABLE and felt drunk when the meds wore off (have posted about this elsewhere)
  • currently on a fun elimination diet to check for other sensitivities
  • take fish oil, B12, zinc and mega doses of D3 (B12, zinc, and D3 being common ADHD deficiencies; these latter 3 were based on blood work completed 10 weeks after starting high-quality multi-vitamin from nutritionist.  I'm taking 5000 I.U. of D3 to build up my levels.  It really impacts my mood positively.  I highly recommend it, though she'd need to check on the dose.
  • Probiotics to help my "leaky gut syndrome"
  • no more white sugar, gluten, dyes, additives, and preservatives
  • high-protein, low carb diet (protein is essential for neurotransmitters):  I eat lean meat for breakfast
  • exercise
  • No Vitamin C 1 hour before or after stimulants (acidic Vitamin C impairs absorption of alkaline stimulants)
  • see a therapist
  • listen to podcasts on ADHD
  • read SO MUCH about ADHD
  • work my ass off
  • fall on my face
  • repeat :)

It's getting better, though.  Nutrition is so important.  These last 4 months have changed my life.  So much happens in the gut before meds even reach the brain, and they won't work like they should if these issues aren't addressed.  This may or may not apply to her, but protein at breakfast does apply, and D3 is really, really, REALLY helpful for mood issues.  

ADHDMomof2